There are many different types of medication errors that can occur in nursing homes. Most are accidental and due to miscommunication or related to the professional staffing constraints of nursing facilities. One of the most common types of these mistakes is dosage errors which occur when medications are administered in the wrong amounts and at the wrong frequency.
Both overmedication and under medication can lead to serious problems for patients. Some of these problems include:
Dosing errors are dangerous. If you believe a nursing home is administering medication incorrectly, you should investigate and consult with the caregivers and physician immediately.
Most dosage errors that occur in nursing home are not malicious or criminal. Nursing homes are unfortunately very susceptible to these types of mental errors. Frequently, nursing homes are understaffed, and the caregivers have little time to double-check dosages and catch errors. Most patients in nursing homes have between eight and ten prescriptions, and this increases the complexity and chance of making a mistake. Other types of accidental dosage errors can be prescription mistakes and charting mistakes.
In one study, 30% of medication errors were caused by physicians making mistakes when writing prescriptions and specifying dosages. Some of these types of mistakes are caused by misdiagnosis or unfamiliarity with the patient’s diet and other prescriptions. In these situations, the physician prescribes a dose that is too small or large for the situation because he has incorrect information.
The other type of prescription mistake is actually caused by simple transcription error. In some cases the doctor mistakenly writes the wrong dosage, but other times the problem is caused by the prescription’s illegibility. When the prescription is difficult to read this can lead to confusion regarding both the type of drug prescribed as well as the dosage.
For example, trailing zeros after decimal points can lead to a 1.0 mg dosage being misread as a 10 mg dosage. Not placing zeros in front of decimals can also cause problems such as when a .1 mg dosage is read as a 1 mg dosage. These simple errors can lead to very serious problems, and taking dosages ten times larger than prescribed can have dangerous side effects.
When nurses and caregivers do not document and chart correctly, it can lead to dosage errors. If a nurse administers a dose, both the order for the medication and the fact that it was given should be documented. When this is documented correctly, it can cause a second nurse to accidentally administer the dose a second time.
Other charting mistakes include recording on the wrong chart, forgetting to document drug reactions or changes in dosage, and transcribing medications and dosage incorrectly. These small types of clerical errors can be easy to spot if a nurse or staff member has a lot of time to review each chart, but in nursing homes that are understaffed, these types of errors can easily go unnoticed.
Though the majority of dosage errors are accidental mistakes, there are examples of intentional dosage errors.
Overmedication occurs when a nursing facility is using medication as a “chemical restraint” to pacify or sedate their residents. This occurs most often when caregivers provide excessive doses of calming medications to make their aggressive patients easier to handle. Intentional under medication also occurs, and it could be a sign that medical staff is illegally stealing or reallocating the medication of patients.
If you discover that nursing staff is intentionally dosing incorrectly, you should immediately contact the supervising physician and the leadership of the nursing facility.
“About Medication Errors.” National Coordinating Counsel for Medication Error Reporting and Prevention. National Coordinating Counsel for Medication Error Reporting and Prevention. Web. 3 Mar 2014. <http://www.nccmerp.org/aboutMedErrors.html>.
“Medication Errors.” U.S. Food and Drug Administration. U.S. Department of Health and Human Services, 08 Aug 2013. Web. 1 Mar 2014. <http://www.fda.gov/drugs/drugsafety/medicationerrors/default.htm>.